Oregon, 2006

Heavy Snow in Oregon, March 8 to 9, 2006

March 8 to 9, 2006 · NWS PDT · 1 event in 1 county or zone

Twelve inches of snow was measured at the Tamarack Inn at Tollgate and 8 inches at the High Ridge Snotel.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Twelve inches of snow was measured at the Tamarack Inn at Tollgate and 8 inches at the High Ridge Snotel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 8, 9:23 PM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 8, 9:23 PM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
923 PM PST WED MAR 8 2006

UPDATED AVIATION DISCUSSION

.UPDATE...A FAST MOVING COLD FRONT IS CURRENTLY OVER EXTREME EASTERN
OREGON AND WASHINGTON. WINDS HAVE INCREASED WITH AND BEHIND THE
FRONT. BECAUSE OF THIS...THE WIND ADVISORY WAS EXTENDED TO
INCLUDE THE YAKIMA VALLEY AS WINDS AT A FEW LOCATIONS HAD REACHED
ADVISORY CRITERIA THERE AS WELL. SHOWERS CONTINUE ALONG THE
CASCADE MOUNTAINS AND THE EASTERN MOUNTAINS OF OREGON...HOWEVER
THEY HAVE DECREASED IN THE COLUMBIA BASIN AND ADJACENT VALLEYS/BLUE
MOUNTAIN FOOTHILLS. PRECIPITATION CHANCES AND WIND WILL GRADUALLY
TAPER OFF AS THE SYSTEM EXITS THE REGION LATER TONIGHT. A LARGE
UPPER LOW PRESSURE SYSTEM MOVING SOUTH ALONG THE COAST FROM THE
GULF OF ALASKA WILL KEEP COOL AND SHOWERY CONDITIONS OVER THE AREA
THROUGH THE REST OF THE WEEK.

&&

.AVIATION...MVFR AND LOW VFR CONDITIONS WILL CONTINUE TONIGHT WITH
PRECIPITATION AND LOW CEILINGS...ESPECIALLY AT KRDM. CONDITIONS WILL
IMPROVE TO VFR BY TOMORROW MORNING AS SHOWERS DECREASE. PRESSURE
GRADIENTS BEHIND THE COLD FRONT TIGHTENED...INCREASING SURFACE WINDS
TO 20 TO 30 KTS WITH GUSTS TO 40 KTS FOR KPDT...KALW AND KPSC.
GUSTS TO 30 KTS ARE ALSO POSSIBLE AT THE REMAINING TAF LOCATIONS.
SURFACE WINDS WILL THEN DECREASE ACROSS THE AREA TOMORROW MORNING.

&&

.PREV DISCUSSION... (ISSUED 410 PM PST WED MAR 8 2006)

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...NEXT STORM APPEARS TO
BE ON TRACK. PRECIP HAS INCREASED ALONG THE EAST SLOPES OF THE
CASCADES...ALONG BLUE MOUNTAIN FOOTHILLS AND OVER THE BLUE
MOUNTAINS. SNOW LEVELS AT THE MOMENT RANGE FROM NEAR 2500 FEET OVER
THE WASHINGTON CASCADE EAST SLOPES TO NEAR 4000 FEET IN CENTRAL
OREGON. EXPECT SNOW LEVELS TO STAY AS THEY ARE THROUGH SUNSET BUT
SHOULD BEGIN TO FALL...ESPECIALLY NEAR THE CASCADES AS THE SYSTEM/S
COLD FRONT WILL PASS THROUGH EARLY IN THE EVENING. WILL HOLD CURRENT
WARNINGS AND ADVISORIES AS THEY ARE...THOUGH HAVE SHORTENED TOTAL
RUNNING TIME BY A FEW HOURS THURSDAY MORNING. WILL ALSO ADD SNOW
ADVISORIES TO DESCHUTES COUNTY AND THE GRANDE RONDE VALLEY FOR
TONIGHT. THERE IS A GOOD AREA OF DARKENING NORTH OF THE JET AXIS
OVER THE EASTERN PACIFIC. ISENTROPIC ANALYSIS SHOWS THAT MOST OF
THIS SUBSIDENCE SHOULD BE ABOVE 700MB. STILL 850MB WINDS PROGD TO BE
40 TO 45 KNOTS OVER THE AREA TONIGHT. THUS COULD SEE WINDS REACH AT
LEAST INTO THE 30-40 MPH RANGE WITH HIGH GUSTS DURING AND AFTER THE
FRONTAL PASSAGE. THESE WINDS WILL MOSTLY AFFECT THE COLUMBIA
BASIN...THE BLUE MOUNTAIN FOOTHILLS AND NORTH-CENTRAL OREGON. THUS
WILL ISSUE A WIND ADVISORY FOR THESE ZONES. THIS SYSTEM WILL MOVE
EAST OUT OF THE AREA LATER TONIGHT WITH WINDS AND PRECIP CHANCES
GRADUALLY WINDING DOWN. THE REGION WILL BE UNDER A COOL UPPER LEVEL
TROUGH FOR THE REMAINDER OF THIS FORECAST PERIOD. THUS SHOULD SEE
ISOLATED TO SCATTERED SHOWERS...QUITE LIKELY WITH DIURNAL MINIMUMS
AND MAXIMUMS. 90

LONG TERM...SATURDAY TO WEDNESDAY...MODELS ARE GOOD AGREEMENT IN
HAVING THE AREA UNDER AN UPPER LEVEL TROUGH SATURDAY THROUGH SUNDAY
NIGHT. THIS WILL KEEP THE AREA UNDER GENERALLY SOUTHERLY FLOW ALOFT
AND GIVE US A CHANCE OF RAIN AND MOUNTAIN SNOW SATURDAY...TAPERING
OFF TO A SLIGHT CHANCE BY SUNDAY AND SUNDAY NIGHT. ON MONDAY A DRY
DAY IS ON TAP AS A RIDGE WILL BUILD UP OVER THE AREA IN ADVANCE OF
AN UPPER LEVEL LOW WITH AN ASSOCIATED FRONT ARRIVING ON TUESDAY.
TUESDAY AND WEDNESDAY WILL SEE THE APPROACHING LOW MERGE WITH A
CANADIAN TROUGH CREEPING IN FROM THE NORTHEAST TO FORM ANOTHER BROAD
TROUGH OVER THE PACIFIC NORTHWEST. THIS WILL CREATE A CHANCE OF RAIN
AND SNOW SHOWERS TUESDAY THROUGH WEDNESDAY. TEMPERATURES LOOK TO BE
GENERALLY NEAR NORMAL IN THE NORTH AND SEVERAL DEGREES BELOW NORMAL
IN THE SOUTH. 83

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ503-ORZ506.
     WIND ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ042-ORZ044-ORZ501-
      ORZ504.
     HEAVY SNOW WARNING UNTIL 6 AM PST THURSDAY FOR ORZ502.
     SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ049.
     SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ505.
     SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR ORZ043.

WA...WIND ADVISORY UNTIL 4 AM PST THURSDAY FOR WAZ027-WAZ028-WAZ029.
     HEAVY SNOW WARNING UNTIL 6 AM PST THURSDAY FOR WAZ030.
     WINTER STORM WARNING UNTIL 4 AM PST THURSDAY FOR WAZ501.
     SNOW ADVISORY UNTIL 4 AM PST THURSDAY FOR WAZ502.

&&

TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
84/83/84
Hazardous weather outlook, Mar 8, 6:15 PM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
615 PM PST WED MAR 8 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-091300-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
615 PM PST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE... TONIGHT.

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, CENTRAL OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN
     DAY HIGHLANDS

STRONG WIND
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES

SNOW...HEAVY AT TIMES...WILL CONTINUE TONIGHT BEFORE TAPERING OFF
THURSDAY MORNING. UP TO A FOOT OF SNOW IS EXPECTED OVER THE EAST
SLOPES OF THE WASHINGTON CASCADES...6 TO 12 INCHES IN THE BLUE
MOUNTAINS AND 2 TO 5 INCHES FOR SEVERAL OTHER AREAS (SEE LIST
ABOVE). BLOWING SNOW WILL ALSO OCCUR LOCALLY. PLEASE REVIEW THE
PRODUCT PDXWSWPDT (WWUS46 KPDT) FOR ADDITIONAL INFORMATION.  IN
ADDITION...STRONG WIND WILL OCCUR DURING AND AFTER A COLD FRONT
PASSAGE THIS EVENING IN NORTH CENTRAL OREGON...THE COLUMBIA BASIN
AND SURROUNDING FOOTHILLS AND IN THE YAKIMA VALLEY. SEE WIND
ADVISORY PRODUCT PDXNPWPDT (WWUS76 KPDT) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO PERSIST ACROSS THE TWO
STATE AREA FOR THE REMAINDER OF THE WEEK...INTO THE WEEKEND...AND
CONTINUING INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TONIGHT ACROSS THE EAST
SLOPES OF THE WASHINGTON CASCADES...BLUE MOUNTAINS...JOHN DAY BASIN
AND HIGHLANDS FOR SNOW.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Mar 8, 5:25 PM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
525 PM PST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY SNOW       9 NW ROSLYN             47.32N 121.25W
03/08/2006  M10.0 INCH       KITTITAS           WA   TRAINED SPOTTER

            10TOTAL, 6+ IN 4 HOURS

&&

DC
Local storm report, Mar 8, 8:24 PM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
824 PM PST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HEAVY SNOW       1 SW MEACHAM            45.49N 118.44W
03/08/2006  M4.0 INCH        UMATILLA           OR   TRAINED SPOTTER

            4 INCHES NEW SNOW SO FAR. STILL SNOWING. WINDY AS FRONT
            WAS MOVING THROUGH THE AREA. 33 DEGREES F.

&&

RSC
Local storm report, Mar 8, 8:29 PM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
829 PM PST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     NON-TSTM WND GST 1 N PENDLETON           45.69N 118.82W
03/08/2006  M51 MPH          UMATILLA           OR   ASOS

            NWS WFO ASOS REPORTED PEAK WIND GUST OF 51 MPH AT 742 PM.
            DAVIS WEATHER STATION REPORTED PEAK GUST OF 54 MPH.

&&

RSC
Local storm report, Mar 8, 8:48 PM PST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
848 PM PST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     NON-TSTM WND GST 4 ESE WALLA WALLA EAST  46.04N 118.22W
03/08/2006  M48 MPH          WALLA WALLA        WA   TRAINED SPOTTER

            SUSTAINED WINDS 30-35 MPH WITH A GUST TO 48 MPH AT 810 PM
            PST.

&&

RSC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Blue Mountains

When
March 8, 11:00 PM PST to March 9, 6:00 AM PST
Where
Northern Blue Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495033.